Can Zoloft Cause Low Sodium Levels?
Yes, it can and certain people are more at risk.
My blood work showed that blood sodium levels have dropped from normal to low with 134 being the number. I just increased my Zoloft medication to 125 mg this month. I have a right side ache plus a backache. Could this level of sodium be a serious side effect of medication? And is this number of concern? It has dropped from normal in 2 months. Thank you.
Yes, Zoloft (sertraline), an SSRI (selective serotonin reuptake inhibitor), is associated with low sodium levels, although it is relatively uncommon.
Nevertheless, if you recently started on Zoloft, or just increased your dose, and your sodium levels have dropped, Zoloft may be the causative factor.
Zoloft Induced Hyponatremia
Zoloft, like all SSRI medications, is associated with 'hyponatremia', or low sodium levels in the blood (2). Per the prescribing information for Zoloft:
"Hyponatremia may occur as a result of treatment with SSRIs and SNRIs, including ZOLOFT. In many cases, this hyponatremia appears to be the result of the syndrome of inappropriate antidiuretic hormone secretion (SIADH)."
Symptoms of low sodium levels are fairly nondescript, but include:
- Difficulty concentrating
- Memory impairment
- Hallucinations (rare)
- Seizure (rare)
- Coma (rare)
- Respiratory arrest (rare)
Certain individuals are thought to be more at risk for Zoloft induced hyponatremia than others, including the elderly, those taking diuretics and those who are volume-depleted (i.e. hypovolemia).
If hyponatremia does occur on Zoloft, it may be recommended to discontinue the medication and implement appropriate medical care. In most cases, discontinuation of the offending medication will help resolve the issue.
In terms of severity, normal blood sodium levels are generally classified at levels between 135 and 145 mEq/L with severe hyponatremia being classified below 120 mEq/L. It is important to discuss your lab results with your doctor to try and determine to cause and treatment options, if necessary.
Low sodium levels, also known as hyponatremia, is a potential side effect of all SSRI drugs, including Zoloft. It is however, relatively uncommon.
I am on birth control pills. I have been storing m...Aug 29, 2019
My question is about lorazepam 1 mg. I have loraz...Sep 04, 2019